MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-4593
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 02/23/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The catheter involved in the reported complaint will not be returned for investigation because the customer has disposed of it.Therefore, a physical investigation could not be performed, and the root cause could not be determined.Per quattro catheter instructions for use, practitioners placing central venous catheters must be aware of the potentially fatal complication before advancing the catheter too far relative to patient size.The event of dvt was assessed as serious as it was life-threatening.The event was assessed as not related to the zoll catheter because the location was different, and the timing of the catheter in the vasculature was short.Dvt is a known complication of central catheters of any kind.Patients in critical condition are treated with ivtm.In such cases, those conditions make the patients predisposed to thrombogenicity.The development of thrombus is a common complication in such patient populations.Critically ill patients are at increased risk of vte because of the presence of multiple predisposing factors [w.Geerts et al.Venous thromboembolism and its prevention in critical care.J crit care, 17 (2002), pp.95-104].The rate of thrombosis for critical care patients receiving cvcs ranges from 20 to 30%; patients with peripheral central catheters had a significantly higher incidence rate of dvt than patients with cvc ((b)(4)).The rate of dvt in the patient population receiving ivtm post-cardiac arrest is (b)(4).Four randomized controlled clinical trials conducted in a total of 943 patients showed that there was no difference in the dvt rate when comparing zoll ivtm catheters to standard cvcs.The rate of dvt in the patient population receiving surface cooling has been reported to be between 3 and 15%.Timely administration of prophylactic anticoagulation is safe and significantly reduces dvt rates in high-risk patient populations [zoll white paper on dvt].Dvt is an anticipated event and could potentially occur with the usage of any catheter.The event of death was serious because it met the criteria for seriousness (death).Usually, critically ill patients receive ivtm therapy, and the mortality rate is high.Probably, the outcome of death is related to the patient's clinical condition and not to ivtm therapy.
 
Event or Problem Description
A quattro catheter (lot #unknown) was placed into the patient's right femoral vein to initiate an ivtm therapy for a 54-year-old female hypothermic patient.The catheter insertion was smooth and placed without difficulty in one attempt.The nurse mentioned that the patient was small in stature (40 kg, 157 cm).Per the reporter, this was the physician's first catheter placement experience.After placing the catheter, an x-ray was performed.The radiologist called the nurse and reported that the catheter was in the patient's heart and recommended withdrawing the catheter to about 20 cm mark.The quattro catheter was at the hub, and there was no way to move the catheter back to the 20 cm mark per recommendation.The nurse called the zoll clinical educator for troubleshooting.Since there is no way to move the catheter back to 20 cm, the zoll clinical educator recommended the physician pull back the catheter to the 38 cm mark and re-x-ray if that would make a difference.However, the physician has decided not to continue with the quattro catheter and to remove it.The customer's site also had a solex 7 catheter, which could not be placed in the upper body due to dvt.The right intrajugular ultrasound revealed multiple clots before the zoll catheter placement; per the reporter, the dvt was unrelated to the zoll catheter.Also, the patient was not in a high-risk category for dvt.The physician asked if the quattro catheter could be used with where it was placed, and zoll clinical educator informed the physician that zoll had not seen it used while it was in the heart and it was the physician's medical judgment.The customer called the zoll clinical educator back to see if they could pull the catheter back past one balloon, and the zoll clinical educator informed them that was where the proximal port was.The customer asked about the diameter of the catheter, and the zoll clinical educator informed them the diameter was 9.3f as the customer wanted to swap the quattro catheter with the hospital's standard central line catheter over the guidewire.However, the central line catheter was 7f, which won't work with the quattro guidewire.The quattro catheter was removed, and the temperature management was continued using a bear-hugger.The following day, the patient died and was not attributable to the zoll catheter.The medical history of the patient is unknown.The customer disposed of the catheter and is not available for investigation.

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kimthoa sackrison
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key18938014
Report Number3010617000-2024-00230
Device Sequence Number17864084
Product Code NCX
UDI-Device Identifier00849111075282
UDI-Public00849111075282
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-4593
Device Catalogue Number8700-0783-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2024
Initial Report FDA Received Date03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age54 YR
Patient SexFemale
Patient Weight40 KG